Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 177, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2001, 11:05 AM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 11:05 AM CDT (16:05 UTC)
- Expired
- Jul 5, 2001, 11:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:20 AM CDT | Thunderstorm Wind | Memphis, TN | Several trees were blown down. Some of the trees fell on houses. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 4.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2461 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS54 KMEG 051605 SVRMEM MSC033-TNC157-051645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1105 AM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DESOTO COUNTY IN NORTHWEST MISSISSIPPI SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 1145 AM CDT. * AT 1103 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER WHITEHAVEN...MOVING SOUTHEAST AT 25 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1145 AM CDT INCLUDE... SOUTHAVEN...HORN LAKE... OLIVE BRANCH... HERNANDO... LEWISBURG... .IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3516 8999 3502 9020 3473 8996 3490 8972
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 AM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, Jul 5, 3:15 AM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 315 AM CDT THU JUL 5 2001 CURRENT SAT PICS AND SURFACE ANALYSES INDICATE A FRONT DRAPED THROUGH SOUTHERN IL/CENTRAL MO WITH STORMS ALONG THIS FEATURE. THE STORMS IN SOUTH CENTRAL MO ARE OF THE MOST CONCERN NOW. THEY FORMED AROUND 06Z IN SW MO AND ARE DEVELOPING SOUTHEAST. SGF HAS ISSUED WARNINGS FOR HAIL. THE SC MO STORMS SEEM TO BE INTENSIFYING ATTM. THESE STORMS COULD AFFECT NW PART OF CWA THIS MORNING. ANOTHER MONSTER COMPLEX OF STORMS IS NOW IN THE CENTRAL PLAINS. THE FRONT WL SINK SOUTH THROUGH THE DAY INTO THE N MIDSOUTH COUNTIES. SETTING UP BETTER CHANCES FOR THIS STUFF TO GET INTO OUR AREA THIS AFTERNOON. SPC THINKING SLGT RISK OF SEVERE VERY SW PARTS OF CWA LIKE AROUND CKM. NOT GOING TO PUT OUT A SEVERE OUTLOOK. TOO IFFY CURRENTLY. MODELS INDICATE SHOWERS POSSIBLE AM AND PM...SO GOING TO YANK OUT AFTN WORDING ALL BUT TUP ZONE. EARLY MORN SKIES TO BE MTSUNNY MKL...MEM...TUP ZONES. THIS WILL COOK UP SOME BUMMER SWELTERING TEMPS IN MID 90S. JBR ZONE TO HAVE MORE CLDS THIS AM...SO GOING TO GO BENEATH GUID TDA'S MAX THOSE COUNTIES. STORMS TO CONTINUE INTO EVENING HOURS. S COUNTIES COULD HAVE STORMS WELL INTO THE NIGHT...ACCORDING TO MODELS EXAMINED. RIDGE BUILD MORE FRI. DRY WEATHER THEN FOR AWHILE. TEMPS TO STAY IN LOW TO MID 90S. PRELIMINARY NUMBERS... MEM 94/73/94/75 3300 MKL 94/66/90/68 3200 JBR 90/70/92/70 3200 TUP 92/71/92/70 3300 .MEG...NONE.
In the hours before
Special weather statement, Jul 5, 6:28 AM CDT, 4 hours 37 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 628 AM CDT THU JUL 5 2001 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS...AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA... ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON MISSISSIPPI. A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 6:59 AM CDT, 4 hours 6 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 628 AM CDT THU JUL 5 2001 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS...AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA... ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON MISSISSIPPI. A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR DEVELOPMENT OF SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE7 ACTIVATION THIS AFTERNOON INTO THE EVENING. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 8:30 AM CDT, 2 hours 35 minutes before
ARZ026>028-035-036-048-049-058-MSZ001>017-020>024-TNZ048>050-052-053- 088>092-051800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 830 AM CDT THU JUL 5 2001 THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS...AND THE MISSOURI BOOTHEEL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PARTS OF EAST ARKANSAS...NORTH MISSISSIPPI...AND SOUTHWEST TENNESSEE. THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM JACKSON TO JONESBORO...WHICH INCLUDES ALL OF NORTH MISSISSIPPI. A COLD FRONT IN SOUTHERN THIRD OF MISSOURI...PRODUCED SOME SEVERE THUNDERSTORMS WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL SINK INTO THE MID-SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE INTO THE MID 90S BY MID AFTERNOON. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:33 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 42 min |
| Jul 5, 9:31 AM CDT | Severe Thunderstorm Warning | MEG | Carroll | 44 min |
| Jul 5, 9:57 AM CDT | Severe Thunderstorm Warning | MEG | Decatur | 48 min |
| Jul 5, 11:25 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 35 min |
| Jul 5, 11:39 AM CDT | Severe Thunderstorm Warning | MEG | Hardin, Henderson | 51 min |
| Jul 5, 11:50 AM CDT | Severe Thunderstorm Warning | MEG | Chester, McNairy | 40 min |
| Jul 5, 12:45 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.